Colorado, 2012

Tornadoes and Hail in Colorado, June 2, 2012

June 2, 2012 · NWS GLD · 3 events in 2 counties and zones

During the late afternoon and early evening a line of severe thunderstorms produced brief land spouts near Firstview in East Central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and early evening a line of severe thunderstorms produced brief land spouts near Firstview in East Central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 4:10 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 2, 4:10 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SAT JUN 2 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 200 PM MDT SAT JUN 2 2012

THROUGH TONIGHT...FOCUS IN THE NEAR-TERM WILL BE ON CONVECTION THIS
EVENING AND POTENTIAL FOR SEVERE WIND GUSTS. HIGH RESOLUTION
SHORT-RANGE GUIDANCE CONTINUES TO DISPLAY STRONG RUN-TO-RUN
CONTINUITY WITH REGARD TO POTENTIAL FOR 60+KT CONVECTIVE WIND GUSTS
ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA THIS EVENING. DEEPLY
MIXED ENVIRONMENT WITH INVERTED-V SOUNDINGS WOULD SUPPORT THIS
NOTION AS WELL WITH 19Z MESOANALYSIS FROM SPC DEPICTING 1200-1400
J/KG DCAPE OVER THE WESTERN HALF OF THE FORECAST AREA. DEEP LAYER
SHEAR IS NOT ALL THAT IMPRESSIVE WITH 25-30KTS OBSERVED. PWAT VALUES
FROM THE 12Z SOUNDINGS AT DDC AND DNR WERE RUNNING AROUND 130
PERCENT OF NORMAL. WHEN COMBINED WITH SLOW STORM MOTIONS OF 10-15
KTS...COULD SEE ISOLATED THREAT FOR HYDRO ISSUES THIS EVENING.
PRIMARY FACTOR TO CONSIDER WILL BE RAIN RATE. GIVEN DRY AND
COMPACTED SOILS...HYDRO CONCERNS COULD BE ENHANCED IF INTENSE RAIN
RATES ARE OBSERVED. CONVECTION AND SEVERE THREAT SHOULD DIMINISH
CONSIDERABLY BY 06Z WITH TEMPS OVERNIGHT REMAINING ABOVE NORMAL IN
PART DUE TO ANTICIPATED SKY COVER.

SUNDAY...DID REMOVE MENTION OF PRECIP FOR THE SUNDAY AFTERNOON TIME
PERIOD. POINT SOUNDINGS INDICATE A LARGELY SUBSIDENT ENVIRONMENT.
THERE IS WEAK FORCING FOR ASCENT IN THE BOUNDARY LAYER BUT LIKELY
TOO SHALLOW TO GENERATE CONVECTION. TEMPS ON SUNDAY AFTERNOON WILL
BE ABOVE NORMAL ONCE AGAIN WITH READINGS REACHING THE LOW TO MID
90S. APPEARS RECORD HIGHS FOR SUNDAY ACROSS THE REGION WILL BE SAFE
FOR ANOTHER YEAR. A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA
DURING THE AFTERNOON HOURS WHICH WILL PROVIDE A SHIFT TO
NORTHWESTERLY WINDS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 200 PM MDT SAT JUN 2 2012

HIGH AMPLITUDE RIDGE WILL BUILD OVER THE AREA MONDAY-TUESDAY WITH
LOW PRESSURE CENTERS OFF THE EAST AND WEST COASTS. WEST COAST
SYSTEM COMES ASHORE BUT CANT MAKE ANY EASTWARD PROGRESS GIVEN THE
BLOCKING FLOW. BY THURSDAY OR FRIDAY THE RIDGE BREAKS DOWN AND/OR
GETS DISPLACED TO THE EAST WITH THE AREA STILL UNDER SOUTHWEST
FLOW ALOFT.

HIGH TEMPERATURES LOOK TO REMAIN ABOVE NORMAL IN THE 80S WITH
OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S...ALSO ABOVE NORMAL.

STILL LOOKS LIKE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS
MID AND HIGH LEVEL MOISTURE REMAINS TRAPPED OVER THE AREA.
SATURDAY LOOKS TO HAVE THE LEAST CHANCE FOR PRECIPITATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 505 PM MDT SAT JUN 2 2012

FOR THE 00Z TAFS...OUTFLOW BOUNDARY WITH WIND GUSTS AROUND 50KTS
OR SO EXPECTED TO MOVE THROUGH KGLD TERMINAL CLOSE TO START OF TAF
PERIOD (00Z) ALONG WITH PERHAPS SOME BLOWING DUST AND
THUNDERSTORMS. CIGS REMAIN RATHER HIGH SO ANY RESTRICTIONS IN VIS
LIKELY DUE TO BLOWING DUST. BEHIND THE GUST FRONT JUST SOME MID TO
HIGH LEVEL CLOUDS. WINDS WILL SHIFT FROM A GENERAL SOUTHERLY
DIRECTION TO A NORTHERLY DIRECTION AROUND 15Z SUNDAY.

FOR KMCK GUST FRONT TIMING A LITTLE MORE QUESTIONABLE BUT RIGHT
NOW LOOKS TO MOVE THROUGH TERMINAL AROUND 0130Z OR SO WITH A
THUNDERSTORM POSSIBLE. BEHIND THIS AREA OF CONVECTION MID TO HIGH
LEVEL CLOUDS WITH WIND SHIFT MOVING THROUGH AROUND 19Z SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ
LONG TERM...007
AVIATION...007
Hazardous weather outlook, Jun 2, 8:26 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
926 AM MDT SAT JUN 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
926 AM MDT SAT JUN 2 2012 /1026 AM CDT SAT JUN 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER
TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND WILL MOVE INTO
WESTERN PORTIONS OF THE AREA AFTER 4PM MDT. LARGE HAIL IN EXCESS
OF ONE INCH IN DIAMETER WILL BE POSSIBLE BUT THE PRIMARY THREAT
WILL BE DAMAGING WIND GUSTS...POTENTIALLY IN EXCESS OF 70 MPH.
GIVEN THE VERY DRY CONDITIONS RECENTLY...BLOWING DUST REDUCING
VISIBILITY TO LESS THAN ONE-HALF MILE IS A DISTINCT POSSIBILITY
WITH NEAR-ZERO VISIBILITY POSSIBLE AT TIMES. LOCATIONS ALONG AND
SOUTH OF HIGHWAY 36 WILL HAVE THE HIGHEST PROBABILITY OF
EXPERIENCING SEVERE WEATHER THIS AFTERNOON AND EVENING. THE
SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST EACH DAY THROUGH FRIDAY OVER PORTIONS
OF THE TRI-STATE AREA. THE THREAT FOR WIDESPREAD SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM MDT.

FOLTZ

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Cheyenne

When
June 2, 4:16 PM MST to 4:20 PM MST
Where
Cheyenne County, 3.86 mi SW of Firstview to 2.2 mi SSW of Firstview
Rating
EF0
Path length
1.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.780, -102.580

Landspout tornado remained over open fields with no known damage.

Hail, Kit Carson

When
June 2, 5:02 PM MST
Where
Kit Carson County, 10.36 mi S of Burlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -102.270

Tornado, Kit Carson

When
June 2, 5:06 PM MST to 5:10 PM MST
Where
Kit Carson County, 2.6 mi SSE of Peconic to 3.17 mi SE of Peconic
Rating
EF0
Path length
1.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.285, -102.112

Storm chaser reported funnel cloud and swirling dirt beneath, correlating good with a brief circulation on Doppler radar. There was no apparent damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377039, 384346, 384349.